Narcotic withdrawal symptoms in newborn infants

Abstract

With the alarming increase in the use of narcotics among young adults we are confronted with the serious problem of the care of infants born of narcotic-addicted mothers. Many of these infants are prematurely born, and the mortality is high. These infants are predisposed to asphyxia and anoxia and often have respiratory distress at birth or shortly thereafter. In addition to the more immediate serious effects of the narcotic on the infants during labour and shortly after birth, there may be symptoms and signs of narcotic withdrawal in those born of addicted mothers. These usually become manifest within hours after birth and if they are unrecognized and are not treated early, the infant may die.

Details

Author: Ralph H. Kunstadter
Pages: 15 to 16
Creation Date: 1959/01/01

Narcotic withdrawal symptoms in newborn infants

Dr. Ralph H. Kunstadter

With the alarming increase in the use of narcotics among young adults we are confronted with the serious problem of the care of infants born of narcotic-addicted mothers. Many of these infants are prematurely born, and the mortality is high. These infants are predisposed to asphyxia and anoxia and often have respiratory distress at birth or shortly thereafter. In addition to the more immediate serious effects of the narcotic on the infants during labour and shortly after birth, there may be symptoms and signs of narcotic withdrawal in those born of addicted mothers. These usually become manifest within hours after birth and if they are unrecognized and are not treated early, the infant may die.

Many of these mothers have had little or no prenatal care, and often little information is available when the infant arrives in the hospital. Therefore it becomes incumbent upon nurses and physicians to be aware of this potential hazard and to be able to recognize these infants, who present, in many instances, a classic syndrome of narcotic withdrawal signs.

The important symptoms and signs in their order of importance as observed by us and others are as follows: respiratory distress, including rapid respirations, grunting, retractions, intermittent cyanosis, and periods of apnea; hyperactivity with trembling, twitching, or convulsions; shrill high-pitched cry; sucking of hands and fingers as though constantly hungry; vomiting; diarrheoa; hyperpyrexia; excessive weight loss; sneezing; diaphoresis; anorexia; yawning; and incomplete Moro reflex.

The symptoms may appear shortly after birth or be delayed several hours or more, probably depending on the time relationship of the mother’s most recent injection of narcotic and/or the dose to the time of birth. It has been stated that withdrawal symptoms do not occur unless the mother has taken the drug constantly, the last dose being administered less than a week prior to the birth of the baby. In our original group[1] consisting of five infants, we were able to confirm that three mothers were taking heroin intravenously; one both heroin and morphine; and one we presumed was taking heroin, but we had no verification. All were habitual users, and the known duration of addiction, as self-admitted, was three, one and a half, and fourteen years respectively. The duration of addiction by the other two is unknown.

Since publication of our article in the Journal of the American Medical Association,[2] two additional infants with narcotic withdrawal symptoms have been observed. The sixth case was a male Negro infant, birth weight 3,155 g, seen during October 1958. The mother has been addicted to heroin for four years and takes two to three intravenous injections daily. The last injection was self-administered two hours and a half prior to delivery; dose approximately 4 mg. The infant was born at home; severe anoxia was present at birth and he was resuscitated with difficulty. At eight hours he began to vomit (prior to feeding), and this continued subsequently during the second twenty-four hours after feedings. Convulsions occurred during the first twenty-four hours.

The essential findings on admission to the hospital at two days and a half of age were: hyperactivity, shrill cry and vigorous sucking reflex (sucking fists continuously), and jaundice. The Moro reflex was incomplete, and tremors were present. Phenobarbital was administered, 8 mg every six hours, and discontinued on the fifth day. Jaundice increased during the first five days and gradually disappeared by the time of discharge on the tenth hospital day. A thorough haematologic study and liver function test indicated a mild hepatitis, toxic or infectious in origin, probably transmitted from an infected mother. The infant made a complete recovery.

A seventh case was born at Michael Reese Hospital on 30 November 1958, a white female infant weighing 2,757 g. The mother was twenty-five years of age, Para II, Gravida II, addicted to heroin for several years. Her first child had withdrawal symptoms and recovered after sixteen days in a hospital. She had been taking approximately 4 mg of heroin intravenously three to four times daily for several months. Her last injection was two hours prior to admission to the hospital, about six hours before delivery. There was some delay in onset of respiration, but no severe respiratory distress. Twelve hours after birth there were shrill cries, constant sucking of the fists and marked irritability. The Moro reflex was good. During the second twenty-four hours, the irritability became more marked, and intermittent quivering was present. There was no vomiting. Sodium luminal, 8 mg, was administered intramuscularly every six hours for two days. Symptoms gradually subsided by the sixth day and the infant was discharged to a foster home on the eighth day weighing 2,517 g.

The almost constant sucking and chewing on the hands and fingers as if hungry are rather dramatic and, we believe, unique signs, particularly in the premature baby. Vomiting and diarrhoea are frequent, and may be the only signs in the absence of the more typical nervous system manifestation. Respiratory distress is frequent, appears early, and may be manifested by cyanosis and rapid grunting respirations with or without retractions. The latter is highly suggestive of hyaline membrane disease, particularly when associated with periods of apnoea or rapid respiratory rate. Mortality is definitely related to the severity of respiratory distress, which in turn is partly dependent on the degree of intrauterine anoxia resulting from narcotization in utero. Proper treatment consists of the administration of sedatives, preferably diminishing doses of barbiturates, oxygen and antibiotics for respiratory distress, and fluid and electrolytes parenterally when indicated in the presence of vomiting, diarrhoea, and/or dehydration.

1

As reported in Journal of the American Medical Association, 168, 8, 25 October 1958. "Clinical notes : Narcotic withdrawal symptoms in newborn infants."

2

See footnote 1.